Home > Journals > Minerva Anestesiologica > Past Issues > Minerva Anestesiologica 2000 January-February;66(1-2) > Minerva Anestesiologica 2000 January-February;66(1-2):69-72

CURRENT ISSUE
 

JOURNAL TOOLS

eTOC
To subscribe PROMO
Submit an article
Recommend to your librarian
 

ARTICLE TOOLS

Reprints

 

  CLINICAL CASES Freefree

Minerva Anestesiologica 2000 January-February;66(1-2):69-72

Copyright © 1999 EDIZIONI MINERVA MEDICA

language: Italian

A case of tetanus: problems of differential diagnosis

Castello G., Cacciapuoti A., Stellino M. B.

Ospedale S. Antonio Abate - Trapani Servizio di Anestesia e Rianimazione


PDF


A clinical case concerning differential diagnosis between tetanus, atropine poisoning and acute hypocalcemia is reported. A 51 year-old man has been hospitalized in ICU, coming from the emergency service of another hospital, with a diagnosis of suspected atropine poisoning (he had been under treatment with atropine collyrium 1% for same days). The patient at the moment of hospitalization presented: preserved coscience with good orientation in time and space, thrismus, slight nuchal rigidity, hypertonia to the inferior limbs, accentuated osteotendinous reflex to the four limbs, asthenia, intense perspiration, tachycardia, apyrexia and not appreciable ocular signs for previus pathology. At observation the patient showed to have had a thyroidectomy (presence of surgical scar), and he didn’t remember to have been vaccinated against tetanus. Several small scars to the hands were observed (particulary a recent felon to the first finger of the rigth hand) all referable to his activity as agriculture laborer. The hematochemical examinations were performed and the slight hypocalcemia slightly laver than normal, the leukocytosis neutrophilia, apyrexia, abundant perspiration and preserved conscience in presence of thrismus and hypertonia to the inferior limbs led to the diagnosis of a possible case of tetanus.

top of page